Medical Toxicologists and Emergency Department physicians are on high alert after reports of tampering to soft drinks emerged from Mexico several days ago. These reports indicate that 7UP® bottles consumed in Mexicali, Mexico, were contaminated with methamphetamine.
Experts remind people to be vigilant when traveling. “It is important to check that the seal for any food and drink consumed is still intact and show no signs of tampering,” said Dr. Daniel Brooks, Banner Poison and Drug Information Center medical director. “If you notice any difference in color, taste or smell, throw it out.”
Side-effects from this soft drink contamination can present suddenly and may result in life threatening illness. Symptoms may include:
o Irritation of, or abnormal taste in, the mouth our throat
o Burning to the esophagus or abdomen
o Nausea or vomiting
o Difficulty breathing
o Fast or irregular heart beat
People who consume drinks or food suspected to have been contaminated in any manner should immediately contact the Poison Control Center at (800) 222-1222. The poison centers’ nurses and pharmacists are available 24/7 for any concerning ingestion or exposure, including unexpected dietary effects. If significant symptoms develop, contact Emergency Medical Services via 911 immediately.